advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Plover, Wisconsin, USA:

In an attempt to get better control, we switched my daughter from NPH with Humalog to Lantus and Humalog, but since then she has had two incidents of passing out needing a glucagon shot, her A1c has gone from 5.9% to 7.7%, and her blood sugar seem to bounce all over the place. It is not uncommon for her to go from 550 mg/dl [30.6 mmol/L] to 60 mg/dl [3.3 mmol/L] in less than 10 minutes. I do not seem to see her as being better controlled, so I am wondering if we are doing the right thing or if we should try something else. I just want to even her levels out. The huge swings are presenting problems for her in school now (memory, focus, retention, emotions). Just looking for some insight!

Answer:

Certainly these are questions and issues that you should discuss with your daughter's diabetes team. Many pediatric endocrinologists (and the families we treat) do note that glucose fluctuations tend to be smoother with basal/bolus therapy as provided by Lantus (insulin glargine) and Humalog. An insulin pump with a continuous infusion of a fast-acting insulin may allow even smoother control.

You did not indicate your daughter's age or the dosages that she uses, but unfortunately, I have been noting a growing trend in my patients and families who switch to basal/bolus insulin treatment: many get lax! The flexibility of basal/bolus allows patients more freedom to explore more foods and even eat more. Then the key is whether they dose the insulin accordingly and emphasizes the importance of proper carbohydrate counting. So I have seen overall control diminish as reflected by increasing hemoglobin A1c values. The pronounced drop in glucose that you have seen seems unusual to me on Lantus and would suggest an irregularity in the bolus dosing.

I understand that the hypoglycemic reactions you saw were frightening, and we all would like to avoid them. An A1c of 5.9% is rather "tight", especially for a younger child. A value of 7.7% may be quite good for a target, depending on the individual circumstances of your child and her diabetes goals and those of her diabetes team.

DS

[Editor's comment: If you are currently using correction doses on a sliding scale along with your daughter's usual insulin/carb ration, this may be the problem. I would try avoiding them unless the blood sugar is extremely high so you can see patterns. I agree with Dr. Schwartz in that it appears that your daughter is perhaps getting too much bolus and not basal insulin.

A book called Stop the Rollercoaster by John Walsh and Pat Roberts is an excellent way of learning how to properly adjust insulin on a regimen such as your daughter's. SS]

DTQ-20021018132501
Original posting 24 Oct 2002
Posted to Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.